Drought, Northwest Plateau
- When
- May 1, 12:00 AM MST to May 31, 11:59 PM MST
- Where
- Northwest Plateau forecast zone
- Reported by
- Drought Monitor
Exceptional drought conditions (D4) eased somewhat across far eastern New Mexico during May 2014, thanks to a wet pattern that developed late in the month. Elsewhere, little change to the drought status was observed though most areas received near to above normal precipitation that provided some short-term relief.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABQ wrote it up.
Exceptional drought conditions (D4) eased somewhat across far eastern New Mexico during May 2014, thanks to a wet pattern that developed late in the month. Elsewhere, little change to the drought status was observed though most areas received near to above normal precipitation that provided some short-term relief. Specifically, a pair of weak disturbances managed to bring light precipitation to the north on the 6th and 7th. A stronger storm blasted through the state on the 11th with high winds and much cooler temperatures. A reinforcing shot of chilly air quickly followed on the 12th into the 13th. Accumulating snow fell in the northern mountains with late season freezing temperatures on the morning of the 13th and 14th. An abrupt change then occurred as a storm to our west stalled and allowed Gulf of Mexico moisture to stream northwest into the state. Showers and thunderstorms erupted on the afternoon of the 21st across the far eastern plains, then expanded west on the 22nd and 23rd, and was widespread on the 24th and 25th. Some severe weather and flooding across the eastern plains occurred on the 23rd and 24th. Roswell picked up 4.39 inches of rain during the early morning of the 23rd. The final week of the month was uneventful with a little hail on the 25th across the far eastern plains, and some showers and thunderstorms from the 28th through the 31st, none of which were severe.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Apr 30, 10:45 PM MST, 1 hour 15 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE ALBUQUERQUE NM 1145 PM MDT WED APR 30 2014 .AVIATION... 06Z TAF CYCLE WEATHER DISTURBANCE ALOFT EXTENDING FROM SOUTHEAST COLORADO ACROSS NEW MEXICO INTO EASTERN ARIZONA WILL MOVE SOUTH OF NEW MEXICO BY 00Z THURSDAY AFTERNOON...WITH TURBULENT NORTH FLOW REESTABLISHED ACROSS THE STATE BY 06Z THURSDAY NIGHT. EAST WINDS THROUGH CENTRAL MT CHAIN GAPS WILL G25KTS OVER THE RIO GRANDE VALLEY THROUGH 15Z THU MORNING...AND IN TAF FOR ABQ. CIGS AOA BKN/OVC050 WILL EXCURSION TO MVFR OVER THE CONTINENTAL DIVIDE IN SHOWERS THROUGH 15Z...WITH SHOWERS ENDING BY 20Z EARLY THURSDAY AFTERNOON. CIGS SCATTERING OUT BY 03Z THURSDAY EVENING. SHY && .PREV DISCUSSION...246 PM MDT WED APR 30 2014... .SYNOPSIS... UPPER LEVEL SYSTEM WILL CONTINUE TO DEEPEN SOUTHWARD CREATING ANOTHER ROUND OF PRECIPITATION ACROSS LOCATIONS IN THE NORTHERN MOUNTAINS AS WELL AS REMAINING HIGHER TERRAIN AREAS. STRONG WINDS ARE ALSO EXPECTED OVERNIGHT NEAR GAPS AND CANYONS INTO THURSDAY MORNING WITH GUSTS IN THE 40 MPH RANGE. PRECIPITATION WILL CONTINUE THROUGH THURSDAY BEFORE WE DRY OUT. INTO THIS WEEKEND AND EARLY NEXT WEEK TEMPERATURES WILL BEGIN TO TREND UPWARD RETURNING TO ABOVE NORMAL WITH NO PRECIPITATION EXPECTED. CRITICAL FIRE WEATHER CONDITION WILL BEGIN EARLY NEXT WEEK. && .DISCUSSION... DUSTY MORNING ACROSS MUCH OF THE LAND OF ENCHANTMENT AS A COLD FRONT CREATED GUSTY CONDITIONS SENDING DUST AIRBORNE. OTHERWISE SKIES WERE MOSTLY CLEAR TO START THE DAY BEFORE SOME MID LEVEL CLOUDS BEGAN TO DEVELOP ACROSS THE HIGHER TERRAIN LOCATIONS MOST PREDOMINATELY ACROSS THE NORTHERN MOUNTAINS. CURRENT UPPER LEVEL TROUGH CONTINUING TO DEEPEN SOUTHWARD THROUGH THURSDAY. 700 MB TEMPERATURES RANGE FROM -6 TO -8 C WITH ANOTHER CHILLY MORNING EXPECTED. OVERNIGHT LOWS WILL TREND UP SLIGHTLY ACROSS MOST AREAS BUT CONTINUE TO BE BELOW SEASONAL NORMAL. A FREEZE AND HARD FREEZE WARNING WILL BE ISSUED FOR THE LOWER CHAMA RIVER VALLEY AND ESTANCIA VALLEY AS WELL AS THE CENTRAL HIGHLANDS AND NORTHEAST HIGHLANDS AND UNION COUNTY. A SECOND FRONTAL SURGE WILL CREATE GAP WINDS OVERNIGHT INTO THE EARLY MORNING HOURS THURSDAY WITH GUSTS UP TO 40 MPH POSSIBLE IN THE ALBUQUERQUE AREA. A DRAMATIC INCREASE IN DUST IS NOT EXPECTED TO ADVECT INTO THE RIO GRANDE VALLEY...BUT A CONTINUATION OF SOME SUSPENDED DUST IS STILL POSSIBLE. PRECIPITATION CHANCES INCREASE ACROSS THE NORTHERN MOUNTAINS EXPANDING TO THE SOUTHWEST AND SOUTH CENTRAL MOUNTAINS INTO THURSDAY AFTERNOON. SNOWFALL AMOUNTS WILL RANGE FROM 2 TO 4 INCHES IN SOME AREAS. DO NOT EXPECT SIGNIFICANT ACCUMULATION SO HAVE OPTED NOT TO ISSUES AN ADVISORY. DAYTIME HIGH TEMPERATURES WILL BE COOL STAYING WELL BELOW NORMAL. NEAR CRITICAL FIRE WEATHER CONDITIONS ARE POSSIBLE ACROSS THE NORTHWEST HIGHLANDS DURING THE AFTERNOON HOURS AS WINDS PICK UP IN THAT AREA. THE TROUGH WILL BEGIN TO EXIT THE STATE FRIDAY WITH TEMPERATURES BEGINNING TO TREND UP AND PRECIPITATION CHANCES DECREASING. A RIDGE OF HIGH PRESSURE BUILDS INTO THE STATE FOR THIS WEEKEND WITH TEMPERATURES INCREASING AND NO PRECIPITATION. SATURDAY WILL SEE DAYTIME HIGH TEMPERATURES TRENDING 8 TO 10 DEGREES ABOVE FRIDAYS RETURNING TO ABOVE NORMAL READINGS. BREEZY AFTERNOON WINDS WILL CREATE CRITICAL TO NEAR CRITICAL FIRE WEATHER CONDITIONS ALONG THE CENTRAL HIGHLANDS. INTO SUNDAY THE RIDGE WILL BE MORE CENTERED OVER THE STATE AND FLATTEN OUT LEAVING ZONAL FLOW ALOFT. TEMPERATURES WILL BE SIMILAR TO SATURDAYS TRENDING JUST A DEGREE OR TWO HIGHER. AFTERNOON BREEZES IN THE CENTRAL HIGHLANDS WILL AGAIN CREATE CRITICAL FIRE WEATHER CONDITIONS. THE RIDGE WILL SHIFT EAST INTO MID WEEK WITH SOUTHWEST FLOW ALOFT AS AN INCOMING TROUGH IS SET TO MOVE DOWN THE WEST COAST. TEMPERATURES BEGIN TO COOL WITH CRITICAL FIRE WEATHER CONDITIONS EXPECTED TO CONTINUE. && .FIRE WEATHER... ...POTENTIAL FOR SEVERAL DAYS OF CRITICAL CONDITIONS TO DEVELOP STARTING THIS WEEKEND AND PERSISTING INTO TUESDAY OF NEXT WEEK... UPPER TROUGH/LOW TO TRACK FROM NORTH TO SOUTH OVER NORTHERN AND CENTRAL NEW MEXICO THROUGH MIDDAY THURSDAY. AT THE SAME TIME...SURFACE HIGH PRESSURE WILL BE REINFORCED ALONG AND EAST OF THE CENTRAL MT CHAIN...LEADING TO ANOTHER ROUND OF EASTERLY CANYON WINDS INTO THE RGV TONIGHT...ALTHOUGH GUSTS TONIGHT MAY BE A BIT STRONGER THAN RECORDED LAST NIGHT. INCREASING MID LEVEL MOISTURE ASSOCIATED WITH THE TROUGH IS EXPECTED TO ALLOW FOR ISOLATED TO SCATTERED SHOWERS TO DEVELOP ESPECIALLY OVER THE HIGHER TERRAIN OF THE CENTRAL MT CHAIN...NORTHWEST AND SOUTHWEST MTS. GENERALLY 1 TO 3 INCHES OF SNOW...CONFINED TO THE NORTHERN MTS...ARE POSSIBLE THROUGH THURSDAY...WITH MUCH BELOW AVERAGE HIGHS AND GOOD OR BETTER RH RECOVERIES. THE WEATHER PATTERN STARTS TO CHANGE FRIDAY...AND MORE SO SATURDAY INTO SUNDAY AS A RIDGE OF HIGH PRESSURE DEVELOPS FRIDAY AND WINDS ALOFT TRANSITION TO NORTHWEST THEN WESTERLY BY SUNDAY. THIS WILL LEAD TO HIGH TEMPERATURES TRENDING TO ABOVE AVERAGE SATURDAY AND SUNDAY...AS WELL AS INCREASING WINDINESS...A DRIER AIR MASS AND HIGH HAINES. SUNDAY APPEARS TO BE THE WINDIER DAY OF THE WEEKEND AT THIS TIME...WHEN A SURFACE LEE TROUGH INTENSIFIES...AND MIN RH VALUES FALL TO AROUND 10 PERCENT OR LESS FOR THE MAJORITY OF THE FORECAST AREA. WHILE SIMILAR RH VALUES ARE EXPECTED SATURDAY...THE DURATION OF SINGLE DIGIT RH VALUES WILL BE MUCH GREATER SUNDAY ESPECIALLY THROUGH THE MIDDLE RGV AND OVER THE EAST CENTRAL PLAINS. COMBINED WITH ONLY POOR TO FAIR RECOVERIES SATURDAY NIGHT AND SUNDAY NIGHT...HIGHLIGHTS FOR CRITICAL FIRE WX CONDITIONS MAY EVENTUALLY BE NEEDED SUNDAY. UNSETTLED AND WINDY WEATHER LOOKS TO DOMINATE THE EARLY TO MID WEEK PERIOD NEXT WEEK AS A DEEP TROUGH/UPPER LOW MOVE INTO THE GREAT BASIN AND ARIZONA. SINGLE DIGIT MIN RH VALUES WILL BE WIDESPREAD MONDAY AND TUESDAY AFTERNOONS....AND WILL BE COUPLED WITH HIGH HAINES AND HIGHS ABOVE AVERAGE...ALTHOUGH NOT OVERLY SO ESPECIALLY ON TUESDAY WHEN THE WEST COOLS OFF A BIT. COOLER AND BELOW AVERAGE TEMPERATURES ARE FORECAST WEDNESDAY WHEN THE TROUGH/UPPER LOW SWING OVER THE STATE...BUT WINDS MAY REMAIN STRONG SOUTH AND EAST. && .ABQ WATCHES/WARNINGS/ADVISORIES... FREEZE WARNING UNTIL 9 AM MDT THURSDAY FOR THE FOLLOWING ZONES... NMZ517-518-523-530-531. HARD FREEZE WARNING UNTIL 9 AM MDT THURSDAY FOR THE FOLLOWING ZONES...NMZ522-528-529. && 21/52
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ALBUQUERQUE NM 549 AM MDT WED APR 30 2014 NMZ501>540-011200- NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS- NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS- WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS- SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS- WEST SLOPES SANGRE DE CRISTO MOUNTAINS- NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET/RED RIVER- SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET- EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY- LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-ALBUQUERQUE METRO AREA- LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY- CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY- SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA- FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY- HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY- QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY- CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY- 549 AM MDT WED APR 30 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL NEW MEXICO. .DAY ONE...TODAY AND TONIGHT FREEZING TEMPERATURES IN SEVERAL AREAS OF NORTHERN AND CENTRAL NEW MEXICO THIS MORNING WILL RISE ABOVE FREEZING AFTER SUNRISE. ANOTHER ROUND OF FREEZING TEMPERATURES IS LIKELY TONIGHT FOR AREAS AROUND ESPANOLA...SANTA FE...AND MUCH OF THE NORTHEAST HIGHLANDS AND PLAINS...AS WELL AS THE ESTANCIA VALLEY. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY A FEW INCHES OF SNOW ARE POSSIBLE LATE TONIGHT INTO THURSDAY OVER THE NORTHERN HIGH TERRAIN...PARTICULARLY AROUND THE SANGRE DE CRISTO MOUNTAINS ABOVE 7500 FEET. ABOVE NORMAL TEMPERATURES WITH VERY DRY AND WINDY CONDITIONS WILL RETURN TO MUCH OF THE AREA SUNDAY THROUGH TUESDAY. CRITICAL FIRE WEATHER CONDITIONS ARE POSSIBLE THROUGH THIS PERIOD. WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS... WATCHES AND WARNINGS FOR PLANNING PURPOSES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED.
40 drought. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Mexico in 2014Every state in 2014This day in weather historyWarnings in New Mexico, May 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 511047, 511048, 511049, 511050, 511051, 511052, 511053, 511054, 511055, 511056, 511057, 511058, 511059, 511060, 511061, 511062, 511063, 511064, 511065, 511066, 511067, 511068, 511069, 511070, 511071, 511072, 511073, 511074, 511075, 511076, 511077, 511078, 511079, 511080, 511081, 511082, 511083, 511084, 511085, 511086.